Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 42, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2010, 2:43 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2010, 2:43 PM MST (21:43 UTC)
- Expired
- Aug 17, 2010, 5:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 153 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:47 PM MST | FLASH FLOOD | Ajo, AZ | GIBSON WASH FLOODING IN AJO. ROADS CROSSING GIBSON WASH HAVE BEEN BARRICADED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703 WGUS55 KTWC 172143 FFWTWC AZC019-180000- /O.NEW.KTWC.FF.W.0042.100817T2143Z-100818T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST TUE AUG 17 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 500 PM MST * AT 239 PM MST...THE PUBLIC REPORTED FLASH FLOODING FROM THUNDERSTORMS EARLIER THIS AFTERNOON WHICH STRUCK AJO AND WHY IN WESTERN PIMA COUNTY. IN ADDITION...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED NEAR ORGAN PIPE NATIONAL MONUMENT...OR 48 MILES WEST OF SELLS...MOVING WEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AJO...WHY...ORGAN PIPE NATIONAL MONUMENT...GUNSIGHT...AND HICKIWAN PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TENMILE WASH...KUAKATCH WASH...SAN SIMON WASH...GROWLER WASH...HICKIWAN WASH...DANIELS ARROYO...SIKORT CHUAPO WASH...GU VO WASH...GUNSIGHT WASH...AND GIBSON WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...AND THE MANY DIPS AND LOW SPOTS ON HIGHWAYS 85 AND 86. THIS EXTENDS AND EXPANDS THE FLASH FLOOD WARNINGS PREVIOUSLY IN EFFECT FOR WESTERN PIMA COUNTY. && LAT...LON 3251 11300 3252 11221 3181 11257 3203 11313 $$ PYTLAK
2 follow-up statements
447 WGUS75 KTWC 172246 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 346 PM MST TUE AUG 17 2010 AZC019-180000- /O.CON.KTWC.FF.W.0042.000000T0000Z-100818T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 346 PM MST TUE AUG 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR WESTERN PIMA COUNTY... AT 336 PM MST...SHOWERS AND THUNDERSTORMS WERE DIMINISHING ACROSS WESTERN PIMA COUNTY. HEAVY FLOW AND RUNOFF FROM EARLIER EXTREMELY HEAVY THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON HOURS WITH ADDITIONAL ISOLATED HEAVY RAIN STILL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES... KAKA WASH...TENMILE WASH...KUAKATCH WASH...SAN SIMON WASH...CUERDA DE LENA...GROWLER WASH...SAN CRISTOBAL WASH...PIA OIK WASH...HICKIWAN WASH...DANIELS ARROYO...SIKORT CHUAPO WASH...GU VO WASH...AGUAJITA WASH...ALI CHUK WASH...GUNSIGHT WASH...SIOVI SHUATAK WASH...GIBSON ARROYO AND RIO CORNEZ WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND STREETS AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3251 11300 3252 11221 3181 11257 3203 11313 $$ MEYER
894 WGUS75 KTWC 172357 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 457 PM MST TUE AUG 17 2010 AZC019-180007- /O.EXP.KTWC.FF.W.0042.000000T0000Z-100818T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 457 PM MST TUE AUG 17 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR WESTERN PIMA COUNTY... EXPECT HEAVY RUNOFF TO CONTINUE INTO THE EVENING HOURS FROM EARLIER HEAVY RAINFALL ACROSS THE AREA. LAT...LON 3251 11300 3252 11221 3181 11257 3203 11313 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:55 AM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 17, 9:55 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST TUE AUG 17 2010 .SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK CAN BE EXPECTED. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN THE WEEK AS WEAK HIGH PRESSURE ALOFT REDEVELOPS OVER SOUTHERN ARIZONA. DAYTIME HIGH TEMPERATURES WILL GENERALLY AVERAGE A FEW DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK. && .DISCUSSION...VERY MOIST ATMOSPHERE IN PLACE THIS MORNING ACROSS SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES...USING VARIOUS SOURCES...IN THE 1.70"-2" RANGE. DEBRIS CLOUDS THIS MORNING MUCH LESS THAN WHAT WAS AROUND MONDAY MORNING WITH CLEAR SKIES OVER PORTIONS OF GRAHAM/GREENLEE/SANTA CRUZ COUNTIES AND SOUTH ACROSS NORTHEAST SONORA MEXICO. ALOFT THERE IS AN INVERTED TROF EXTENDING FROM SOUTHERN ARIZONA THROUGH SONORA MEXICO WITH CENTER OF CIRCULATION JUST SOUTH OF HERMOSILLO MOVING NNW. QUESTION THIS MORNING IS...WILL THE LIFT ASSOCIATED WITH THE INVERTED TROUGH KEEP THE DEBRIS CLOUDS AROUND LONGER WHERE THEY CURRENTLY ARE AT...THUS DELAYING HEATING. HOWEVER AREAS THAT DO HAVE THE SUNSHINE WILL HEAT UP NICELY WITH STORMS DEVELOPING THIS AFTERNOON. HEAVY RAIN MAIN THREAT FROM STORMS TODAY AND ALTHOUGH THE AREA WIDE FLASH FLOOD WATCH DIDN'T WORK OUT...AND I DON'T WANT TO CRY WOLF AGAIN...MIGHT NEED ANOTHER ONE LATER THIS AFTERNOON INTO THIS EVENING...BUT WITH LESS AREAL COVERAGE. STILL GOT SOME TIME TO THINK THIS THROUGH. && .AVIATION...LEFTOVER BKN-OVC DEBRIS CLOUDINESS ABOVE 12K FT AGL WILL CONTINUE THROUGH ABOUT 18Z. THEREAFTER...SCT-BKN CLOUDS WITH BASES MAINLY 8-12K FT ARE EXPECTED THROUGH THE THE EVENING. EXPECT SCT TSRA/SHRA TO DEVELOP MAINLY AFTER 19Z TUESDAY AND CONTINUING THROUGH ABOUT 06Z WEDNESDAY. BRIEF WIND GUSTS TO 40 KTS AND MVFR CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS. OTHERWISE...WINDS WILL BE MAINLY TERRAIN DRIVEN AND LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 11:55 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 17 2010 AZZ019-029>035-180700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1155 AM MST TUE AUG 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON INTO THE EARLY EVENING HOURS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE. AFTER A DOWNTURN IN THUNDERSTORM COVERAGE TOWARD THE END OF THE WORK WEEK...AN UPTICK IN THUNDERSTORM ACTIVITY IS FORESEEN NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 17, 12:27 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1227 PM MST TUE AUG 17 2010 AZZ031-032-172015- TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ- 1227 PM MST TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 115 PM MST... AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN TOHONO OODHAM NATION...EXTENDING FROM NORTH OF HICKIWAN TO NEAR GU VO...OR ABOUT 20 MILES EAST OF AJO...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME. AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT...AND KUAKATCH. THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS. LAT...LON 3208 11294 3251 11271 3252 11237 3199 11262 TIME...MOT...LOC 1924Z 125DEG 8KT 3235 11259 PYTLAK
Local storm report, Aug 17, 1:39 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST TUE AUG 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM TSTM WND GST AJO 32.39N 112.87W
08/17/2010 E70 MPH PIMA AZ LAW ENFORCEMENT
AT LEAST 70 MPH WINDS. PEA SIZED HAIL ALSO REPORTED ALONG
WITH VERY HEAVY RAIN.
&&
PYTLAKSpecial weather statement, Aug 17, 2:12 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 212 PM MST TUE AUG 17 2010 AZZ031-172200- WESTERN PIMA COUNTY AZ- 212 PM MST TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 300 PM MST... AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ON THE FAR EAST END OF ORGAN PIPE NATIONAL MONUMENT...OR 48 MILES WEST OF SELLS...MOVING WEST AT 5 TO 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT AND LUKEVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3195 11306 3218 11295 3207 11260 3184 11268 TIME...MOT...LOC 2111Z 095DEG 7KT 3200 11270 PYTLAK
Local storm report, Aug 17, 2:32 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST TUE AUG 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST 1 S AJO 32.37N 112.87W
08/17/2010 M91 MPH PIMA AZ TRAINED SPOTTER
ALSO 0.80 INCHES OF RAIN IN LESS THAN 45 MINUTES.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:08 PM MST | Areal Flood Advisory | TWC | Cochise | 82 min |
| Aug 16, 6:13 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 16, 6:56 PM MST | Special Weather Statement | TWC | 64 min | |
| Aug 17, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 17, 12:50 PM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 17, 1:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 66 min |
| Aug 17, 1:19 PM MST | Flash Flood Warning | TWC | Pima | 87 min |
| Aug 17, 2:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 17, 2:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 17, 2:57 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
| Aug 17, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 63 min |
| Aug 17, 4:58 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.